Weight gain with Prolia

Posted by laura1965 @laura1965, May 29, 2020

On April 9 I received the Prolia injection. Within six weeks I gained 4 pounds and several inches. I have always been very petite and thin, so this was a shock. Has anyone else experienced this with the injection?

Interested in more discussions like this? Go to the Osteoporosis & Bone Health group.

Yes, me too! Weight gain, Lethargy! I hate this treatment!

REPLY

I have been on Prolia for almost three years. I am 5'2" and my weight remains basically the same (107 to 108 lbs.)

REPLY

@migizii. I have been on Prolia for three years, also and actually lost 7 pounds this past year (not intending too)….I’ve not had any problems with this medication.

REPLY
@sprinter

just had my 2nd prolo. weight is up 3 lbs, i'm eating an amount that would normally drop my weight and running more but no weight loss.

Jump to this post

I have gain ten pounds after two injections, I had bypass Surgery 16 years ago I have not gained weight in the last 14 years pro Leah is the only new thing I’ve done

REPLY
@kellyhahn1

Hi @laura1965. Great question on weight gain (as a side effect) with Prolia injections. I would like to bring into the conversation @sue225 @contentandwell @migizii who have all had some experience with Prolia. As I was researching this a little, I was able to find the following information on https://www.medicalnewstoday.com/articles/prolia#side-effects

From Website:

Weight gain itself wasn’t reported as a side effect during clinical trials of Prolia. However, some people taking Prolia did have swelling in their arms or legs. And with swelling, your body weight can be quickly increased.
In clinical trials of women who’d gone through menopause and who were taking Prolia for osteoporosis, 4.9% had swelling in their arms or legs. In comparison, 4% of the women taking a placebo (no active drug) had swelling. During studies, people taking Prolia for other conditions didn’t report any swelling in their arms or legs.
If you have weight gain or swelling of your arms or legs while you’re taking Prolia, talk with your doctor. They may be able to recommend ways to help reduce this side effect.
_____________________________________________________

Have you mentioned this side effect to your provider yet? Have you had any other side effects with Prolia?

Jump to this post

Moved comment to correct reply position

REPLY

@laura1965
My Mother has gained 60 pounds since starting Prolia injections 9 months ago.

She has always been fit and trim. Even during pregnancy she didn't gain much weight, the weight of the baby and maybe a few extra pounds, which quickly left after delivery. She is 67 years old now and if anything she has been a little under weight the last 4 years. That is until she started the Prolia injections and within a few weeks gained a few pounds. Which has compounded exponentially, and now after 2 injections has gained 60 lbs!!

No other medications or changes to report, therefore I can only ascertain that Prolia is to blame.

We plan to have her medication changed. I'm not sure what our options are at this point but I do know that Prolia does not seem to be a good option for my Mom.

I hope this helps.

REPLY
@sprinter

just had my 2nd prolo. weight is up 3 lbs, i'm eating an amount that would normally drop my weight and running more but no weight loss.

Jump to this post

Received my first injection in January and have put on 5 lbs. I work out at 3 to 5 days at gym and have not increased my eating, exactly the opposite I have cut back on the eating. Nothing I do has helped. Getting my 2nd injection next month and if I continue to gain unwanted weight I will have my answer. You are not alone.

REPLY
@dagmarswift

I also small but after first Prolia injection have put on 7 lbs. eating les and working out more that before … and feeling quite uncomfortable with this extra weight that does not seem to go away no matter what. I’m to get my second shot in a few weeks and not looking forward to it .

Jump to this post

I am also a short and small boned but since my first injection this past January I have gained 5 lbs. and also feel very uncomfortable with it. Have been working out for over 10 years 4 to 5 days a week and do not eat like I did in years past but the weight gain is frustrating me.

REPLY
@lorrism124

Received my first injection in January and have put on 5 lbs. I work out at 3 to 5 days at gym and have not increased my eating, exactly the opposite I have cut back on the eating. Nothing I do has helped. Getting my 2nd injection next month and if I continue to gain unwanted weight I will have my answer. You are not alone.

Jump to this post

Welcome @lorrism124, It's the pits when a medication or treatment causes a weight gain. There is a study about Prolia causing an unintential weight gain — Prolia and Weight gain – unintentional – a phase IV clinical study of FDA data: https://www.ehealthme.com/ds/prolia/weight-gain-unintentional/

Here is some more related information that might explain what is happening — "No, weight gain wasn't reported as a side effect of Prolia in clinical studies. But weight gain may be a symptom of a side effect called peripheral edema. With …" — Prolia side effects: What you should know: https://www.medicalnewstoday.com/articles/drugs-prolia-side-effects

You mentioned gaining 5lbs and working out 3 to 5 days at the gym. I have an inexpensive home bathroom scale that measures your weight and shows body fat, muscle mass, water weight, and BMI. Do you have a bathroom scale that would show if it's the water weight that is increasing?

REPLY
@johnbishop

Welcome @lorrism124, It's the pits when a medication or treatment causes a weight gain. There is a study about Prolia causing an unintential weight gain — Prolia and Weight gain – unintentional – a phase IV clinical study of FDA data: https://www.ehealthme.com/ds/prolia/weight-gain-unintentional/

Here is some more related information that might explain what is happening — "No, weight gain wasn't reported as a side effect of Prolia in clinical studies. But weight gain may be a symptom of a side effect called peripheral edema. With …" — Prolia side effects: What you should know: https://www.medicalnewstoday.com/articles/drugs-prolia-side-effects

You mentioned gaining 5lbs and working out 3 to 5 days at the gym. I have an inexpensive home bathroom scale that measures your weight and shows body fat, muscle mass, water weight, and BMI. Do you have a bathroom scale that would show if it's the water weight that is increasing?

Jump to this post

I have been on Prolia for four years and my weight hasnt changed.

REPLY
@lorrism124

Received my first injection in January and have put on 5 lbs. I work out at 3 to 5 days at gym and have not increased my eating, exactly the opposite I have cut back on the eating. Nothing I do has helped. Getting my 2nd injection next month and if I continue to gain unwanted weight I will have my answer. You are not alone.

Jump to this post

In reply to @lorrism124… SRy to hear this….we are all unique people, but I wanted you to know this has not been an issue for me. I have not had any negative side effects from Prolia. I hope you find something that works well for you!

REPLY
@migizii

In reply to @lorrism124… SRy to hear this….we are all unique people, but I wanted you to know this has not been an issue for me. I have not had any negative side effects from Prolia. I hope you find something that works well for you!

Jump to this post

Thank you, I do also.

REPLY
Please sign in or register to post a reply.
  Request Appointment